Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 1997, 8:23 PM CDT for Lyon County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 8:23 PM CDT (01:23 UTC)
- Expired
- Oct 8, 1997, 8:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 8:35 PM CDT | Thunderstorm Wind 52 | Cottonwood, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 090124 RRA SVRFSD MNC083-090155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 823 PM CDT WED OCT 8 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 855 PM CDT * SOME AREAS AFFECTED GREEN VALLEY AROUND 820 PM CDT COTTONWOOD AROUND 830 PM CDT * AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF MARSHALL MOVING NORTHEAST AT 45 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HA2S PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 10:08 AM CDT, 10 hours 15 minutes earlier.
Area forecast discussion, Oct 8, 10:08 AM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 AM CDT WED OCT 8 1997 AGREE WITH ABR THAT MAIN PRBLM THIS PM APPEARS TO BE WARMUP...OR LACK OF IT. TEMPERATURES ARE SLOW TO WARM THIS MORNING BUT ALL INDICATIONS LATE THIS PM IS FOR FAIRLY DECENT WARMING IN THE LOW LVLS. THEREFORE... HIGHS MAY NOT BE TOO UNREALISTIC BY LATE AFTERNOON. WOULD NOT RULE OUT AN UPDATE LATE THIS MORNING FOR TEMPS BUT IT MAY BE CLOSE ENUF TO HANDLE IN THE NOW. THE OTHR PRBLM IS LINGERING SC OVR THE NE. THIS STUFF ALWAYS SEEM TO HANG ARND LONGER THAN PROGGED BUT ONCE DRY AIR WORKS ITS WAY IN THIS PM...IT COULD BURN OFF PRETTY FAST. WNDS ARE COOPERATING. UPDATE...LOOKING AT NEW NGM 850 TEMPS AGREE WELL WITH ETA 850 TEMPS FOR 00Z THIS EVE. GOOD MIXING SHUD OCCUR WITH WEST THEN SWRLY WNDS. BUT I DO ANTICIPATE AN UPDATE FOR THE NE DUE TO LINGERING CLDS AND POORER MIXING. .FSD...NONE FUHS
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.